A woman in Northern Ireland lived with a plastic pill packet lodged in her throat for 17 days before it was detected following four visits to the hospital.
BMJ Journals reported that a woman in her 40s, described as otherwise fit and well, swallowed "the original foil packet" of the painkiller tramadol in the middle of the night last November.
Doctors finally spotted the packet after the woman made four trips to Craigavon Area Hospital in County Armagh, and the Royal Victoria hospital in Belfast.
She first went to accident and emergency with “a foreign-body throat sensation” the morning after swallowing the packet, complaining of discomfort and difficulty swallowing.
The hospital’s ear, nose and throat team found that she was tolerating fluids, had no airway difficulties and could mobilise her neck.
A chest and neck X-ray did not show the pill packet, but revealed an abrasion in her throat – probably caused by her swallowing the packet – which was presumed to be the cause of her discomfort.
She was told to return if she did not see an improvement. The woman returned to the hospital three days later and was given steroids and painkillers for 48 hours until her symptoms improved and was then discharged.
Another X-ray was carried out at a hospital five days later, but returned normal results.
The pill packet was finally detected during an outpatient appointment using an oesophagogastroduodenoscopy scan, which examines the upper intestinal tract using a lighted tube.
The pill packet was then safely removed.
"She had swallowed her tramadol tablets whole in the original foil packet which was lodged in the upper oesophagus," said the BMJ case report. "She underwent rigid oesophagoscopy and removal of foreign body uneventfully (17 days after ingestion of her tablets) and she was discharged after a period of observation."
The report quoted the woman as saying: “I had no idea I swallowed this. It was a very frightening three weeks and I couldn’t believe [it] when I saw the picture.”
The BMJ Journals article urged doctors to be cautious with patients who could not "provide a reliable history as to what was ingested and when". – Guardian